Arkansas, 2020

Flood in Arkansas, February 18 to 19, 2020

February 18 to 19, 2020 · NWS LZK · 1 event in 1 county or zone

Heavy rain again brought flooding to the Ouachita River at Camden 2/18-19/2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain again brought flooding to the Ouachita River at Camden 2/18-19/2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 18, 5:31 PM CST, 55 minutes earlier.

Area forecast discussion, Feb 18, 5:31 PM CST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
531 PM CST Tue Feb 18 2020

.AVIATION...

For the 00Z TAFs, mostly MVFR/VFR conditions are forecast. Rain
showers lingering across central and southern portions of the
state should continue to dissipate and move out of the state
through the evening hours. Dry air will continue to filter into
the state from the north, allowing for VFR conditions through the
later half of the forecast period. Northerly/northeasterly winds
should remain near or below 15kts aside from some isolated gusts
early this evening across the far SE.

&&

.PREV DISCUSSION...(ISSUED 348 PM CST Tue Feb 18 2020)
SHORT TERM...Tonight Through Thursday

Subjective surface analysis showed that a cold front had moved
south of Arkansas and was just entering northern Louisiana as of 3
PM CST. North of the front frontogenetic forcing, primarily along
the 925 to 850 mb elevated slope of the front, was providing
sufficient mesoscale forcing for ascent to allow for a few
discrete bands of rain showers and isolated thunderstorms to
develop and track east, more or less parallel to the
front...aligned with the zonal winds aloft. Although individual
cells within these bands were moving east at about 40 mph, the
bands as a whole were exhibiting a behavior of training resulting
in locally heavy rainfall and localized flooding. A few of the
isolated thunderstorms produced pea to nickel sized hail earlier,
but those stronger isolated thunderstorms had moved closer to the
leading edge of the front and were over southern Arkansas, just
north of the Louisiana border.

Expect that we will dry out from northwest to southeast throughout
the late afternoon and evening hours as the 925-850 mb slope of
the frontal boundary slides south of the state and drier air works
in the low-levels. We can already see this happening across
northwest Arkansas based on visible satellite imagery with clear
skies observed over far northwest Arkansas. Once skies clear out
overnight, temperatures should cool below freezing across the
northern part of the state with temperatures holding up in the mid
to upper 30s across central and south Arkansas where cloud cover
could be a bit more persistent this evening.

Wednesday will remain dry, but we will see an increase in cloud
cover from overcast cirrus clouds by Wednesday afternoon, working
down to altostratus and eventually low-level stratus as we get
into the evening and overnight hours. This top-down saturation of
the atmosphere is associated with large scale forcing for ascent
associated with a strong shortwave trough that is expected to move
over Arkansas Wednesday night through Thursday morning. Once the
trough arrives, we will see another chance of precipitation across
the state, but on Wednesday, it looks like we will just be dealing
with increasing cloudiness with temperatures remaining near
seasonal normals with highs in the upper 40s to lower 50s across
the state.

Wednesday night - Thursday morning...
The bulk of the large scale forcing for ascent associated with the
approaching shortwave trough will move over the state Wednesday
night through Thursday morning, but the large scale forcing for
ascent associated with the trough itself looks to be somewhat
limited over Arkansas. The trough is progged to move over northern
Arkansas with an extreme positive tilt keeping the bulk of the
differential positive vorticity advection (DPVA) and differential
temperature advection north of the state. The trough will bring
some relatively strong low-level warm air advection from the lower
to mid troposphere, and that combined with the top-down saturation
aloft should be sufficient to allow for some widespread
precipitation to develop over southwest Arkansas and spread
northeast from Wednesday evening through the overnight hours into
Thursday morning. The large scale warm air advection is strongest
over southern...creeping into central Arkansas early Thursday
morning, but this quickly shifts to cold air advection again by
late Thursday morning as the strongly positively tilted trough
moves east along the Arkansas/Missouri border.

The reason why it's worth getting into the technical aspects of
the lift in this situation is because temperatures are cold enough
to allow for the potential for wintry weather across northern
Arkansas, especially in the higher terrain of the Ozarks.
Diagnosing the forcing for ascent becomes important because there
is a discrepancy between forecast models regarding the amount of
precipitation that may fall over northern Arkansas when
temperatures are cold enough for wintry weather. The GFS seems to
be the most aggressive with QPF advertising a little over a tenth
of an inch over the Ozarks early Thursday morning...this would
most likely equate to an inch or slightly more of snowfall if it
panned out. The ECMWF advertises a couple of hundredths of an inch
of precipitation which equates to a tenth of an inch or so of
snowfall, while the NAM offers a compromise between the two
solutions. For this forecast, trended towards the ECMWF solution
because of the diagnosis of the large scale forcing for ascent
Wednesday night through Thursday morning.

The GFS/NAM/ECMWF all agree that DPVA will be limited and will
likely not play a large role in the placement of precipitation
Wednesday night through Thursday morning. Assuming that is true,
following the warm air advection should result in the highest
confidence in precipitation placement during this timeframe. With
warm air advection maximized across southern Arkansas and maybe
pushing as far north as central Arkansas, think that the chances
of getting accumulating/measurable precipitation across northern
Arkansas is low at this time with a much better chance of seeing
measurable precipitation across central and southern Arkansas.
Across central and southern Arkansas temperatures are expected to
remain warm enough that precipitation will simply fall as a cool
rain. Turning our attention back north to where wintry
precipitation is possible, think that the lack of DPVA and warm
air advection will lead to very little precipitation over the
Ozarks/northern Arkansas from Wednesday night into Thursday
morning.

All models do show at least some precipitation over the Ozarks and
northern Arkansas in general, and once again, all models agree
that it will be cold enough for frozen precipitation, so went
ahead and mentioned a 20-30 percent chance of snow Wednesday night
through Thursday morning across north central and northwest
Arkansas. Right now have a tenth to two tenths of an inch of
snowfall in the forecast, but think that ground temperatures will
remain warm enough to melt most of the snowfall as it reaches the
ground, except on elevated surfaces. As a result, do not think
that there is much if any threat of wintry weather affecting
travel plans Thursday morning across northern Arkansas and will
not be issuing any winter weather headlines as a result. For now
it looks like the worst case scenario is that snow melts on
bridges and overpasses in the area and freezes into patches of
black ice on these elevated surfaces. Any roads in contact with
the ground will likely just see snow melt and then evaporate
before any travel issues are possible.

We will obviously be keeping a very close eye on this timeframe
moving forward as a shift in the northern extent of warm air
advection could drive higher precipitation amount farther north.
At this time however, it looks like a very low to no impact event
despite the chance of snow in the forecast for the Ozarks and
northern Arkansas Wednesday night through Thursday morning.
Temperatures on Thursday are expected to climb above freezing, so
any snow that does make it on the ground will likely
melt/sublimate by Thursday afternoon. Expect dry conditions across
the state by Thursday afternoon as the DPVA and warm air advection
both shut down and move east away from the state.

Cavanaugh

LONG TERM...Thursday Night Through Tuesday

Long term beginning 00Z Fri 2/21/20 - 00Z Wed 2/26/20

An unsettled and dynamic pattern looks to unfold in the long term.
The period begins in the presence of highly amplified H500 flow,
with a strong, positively tilted trough axis extending from
Newfoundland, W/SW towards the Cntrl Plains, with modest ridging
over the Rockies separating the Ern wave from the next approaching
system off the cost of CA. Strong forcing for descent upstream of
the aforementioned trough axis will manifest as a broad region of sfc
high pressure extending over most of the MS/OH River valleys.

Calm and cool weather on Friday will be short lived as the high
shifts Ewrd, and rapid cyclogenesis occurs over the OK/TX panhandle,
coming into phase with the new ejecting shortwave trough and
enhancing the low-level mass response. WA/moisture advection will
occur through the first half of the weekend, with precip chances
returning to the fcst area by Sat night. Long range guidance is
exhibiting good agreement with the movement and timing of the upper
wave, ejecting it over AR Sun night, and placing the sfc low in Ern
OK with a warm front likely draped E/NE across the AR/MO border
region. A combo of strong upper level support and isentropic ascent
along the warm front will promote widespread precip chances as this
system tracks across the fcst area and lifts N/E Mon night.

Another brief period of calm weather ensues on Tues with seasonable
temperatures in the wake of the old low. Tues morning, broad
positive H500 troughing will be in place over the Cntrl US per the
GFS/ECMWF, with a jet streak/vort max on the upstream side over the
Rockies. Through the end of the period, the upper low will dig
further into the Srn US, taking on a more neutral/negative tilt, and
progging another significant low-level mass response across S/W OK.
The low will quickly lift towards the N/E, moving across the fcst
region and promoting widespread precip chances along the tailing
cold front.

Green

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...CROSS
Hazardous weather outlook, Feb 18, 4:16 AM CST, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
416 AM CST Tue Feb 18 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-191115-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
416 AM CST Tue Feb 18 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A cold front continues to move through the state this morning with
widespread precipitation accompanying the boundary. Isolated
thunderstorms will be possible along the front with localized
areas of heavy rain. However, no widespread hazardous weather is
expected.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Cold air will settle into the state on Wednesday behind a cold
front and remain in place over the region through the end of the
work week.

Precipitation is expected to develop over Oklahoma and western
Arkansas Wednesday night into Thursday. At this time a wintry mix
will be possible across the higher terrain of the Ozarks, Boston
Mountains, and Ouachita Mountains. Amounts are expected to be light
with minimal impacts. Precipitation is forecast to come to an end
by Thursday afternoon.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Feb 18, 1:34 PM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
134 PM CST Tue Feb 18 2020

ARZ067>069-182015-
Bradley AR-Drew AR-Calhoun AR-
134 PM CST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRADLEY...SOUTHEASTERN
CALHOUN AND SOUTHWESTERN DREW COUNTIES UNTIL 215 PM CST...

At 133 PM CST, Doppler radar was tracking a strong thunderstorm over
Hilo, or 16 miles southeast of Hampton, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hermitage...                      Ingalls...
Hilo...                           Moro Bay State Park...
Moro Bay...                       New Hope in Drew County...
Johnsonville...                   Vick...
Valley...                         Gravelridge...
Mt Olive in Bradley County...     Marsden...
Sumpter...                        Lacey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3328 9233 3328 9236 3330 9236 3328 9239
      3339 9243 3356 9186 3340 9182 3340 9199
      3339 9199 3337 9196 3335 9197 3335 9199
      3330 9198 3330 9200 3328 9200 3326 9229
      3328 9230 3326 9233
TIME...MOT...LOC 1933Z 257DEG 25KT 3334 9231

Cavanaugh
Local storm report, Feb 18, 3:08 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
308 PM CST TUE FEB 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      MALVERN                 34.37N  92.82W
02/18/2020                   HOT SPRING         AR   NEWSPAPER

            FLOODED ROADS PREVENTED DELIVERY OF NEWSPAPERS.

&&

EVENT NUMBER LZK2000143

232
Local storm report, Feb 18, 3:11 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
311 PM CST TUE FEB 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      4 N POYEN               34.38N  92.64W
02/18/2020                   GRANT              AR   SOCIAL MEDIA

            WATER MOVING OVER HIGHWAY 229 NORTH OF POYEN.

&&

EVENT NUMBER LZK2000144

232

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
February 18, 6:26 PM CST to February 19, 7:13 PM CST
Where
Clark County, 1.56 mi N of Arkadelphia to 2.31 mi ESE of Gum Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.143, -93.070

Flooding returned to the Ouachita River at Arkadelphia due to heavy rain on 2/18-19/2020.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877524.